WhiteCoat

What’s the Diagnosis #12

A 15 year old girl goes to a pharmacy chain’s walk in clinic with a nonproductive cough and nasal congestion. She is diagnosed with “bronchitis” and is of course given antibiotics.

Two days later, she presents with joint pains and the rash below.

What’s the diagnosis?
What is/are the likely cause(s)?
What is the treatment?
What two clinical findings are most likely to predict an increased risk of death from this disease?

Answers in the comments section in a couple of days.

13 Responses to “What’s the Diagnosis #12”

  1. matt says:

    Since I am allergic to everything I know what this is, serum Sickness, which I unfortunately get from cephalosporins.

  2. Zenfire says:

    Erythema multiforme minor. In this case could either be due to the illness (HSV, mycoplasma pneumonia, parvovirus B19) or the antibiotic. Treatment is to remove the offending agent, so stop the antibiotic or treat the infection, i.e. NSAIDS, steroids, abx depending on underlying etiology. Chronic hemolytic anemia or immunodeficiencies predict death if etiology is PVB19. Involvement of the face and trunk or sloughing of the skin or mucous membranes suggests SJS instead, and that would pose an increased risk of death.

  3. Sir Robin says:

    I used to get weird rashes on my joints when I was younger that kind of looked like that. It was never diagnosed and I was never on any medications at the time. So, yeah, no idea what the diagnosis is.

  4. DaveyNC says:

    Note to self: cephalosporins=antilawyer medication, FTW!

  5. Aaron says:

    Stevens-Johnson

    Cause is likely a reaction to the antibiotic.

    Supportive care discontinuing all medications, if she really needs an antibiotic consider doxycycline, but probably just supportive care.

    Is more than 10% of the body covered (more pushing it up towards Toxic epidermic necrosis) or involvement of the cornea and other structures of and around the eye.

    • Simon says:

      Aaron, you can’t call it Stevens-Johnson if you don’t know whether the mucous membranes are involved. From the information provided, it’s erythema multiforme minor because she’s got target lesions only.

  6. Steve says:

    Any mucosal involvement? I (believe) that would make you more worried for Steven’s Johnson’s Syndrome vs. EM minor but I would have to look that up…

  7. Nurse K says:

    That would be erythema multiforme as another commenter said.

    She probably got prescribed a ‘cillin for her virus or this is due to the virus itself (according to Dr. Google, herpes simplex/cold sores appear to be a big offender).

    Treatment is to stop the antibiotics, give NSAIDs for the joint pain, and give cold compresses and/or Benadryl for the rash.

    I don’t know the rest. This can progress to Steven-Johnson syndrome et al.

    Don’t know the rest.

  8. webhill says:

    I’m saying erythema multiforme, which I have seen personally in one dog and one boy. I’ve also seen toxic epidermal necrolysis in one dog which I understand is now considered a totally separate disease process, but BACK IN THE DARK AGES when I was in school it was part of the same disease process, funny how that happens :)
    EM can be caused by drugs, I know of one case where a dog got it from a glucosamine-chondroitin sulfate supplement, and also I think by viruses, bacteria, other microbes, other underlying diseases, and hey, probably the phase of the moon while we’re at it? Tx stop giving the stuff causing the reaction, give meds for pain/symptomatic relief, maintain fluid/nutritional status, etc. Not sure about increased risk of death. I had thought you didn’t actually die from EM, but could die from SJS or TEN, but I thought those were considered separate now. See, this is what happens when you mostly just do well-pet checkups, you forget all this stuff or can’t keep up or whatever. SIGH. So maybe this isn’t EM after all and I am completely wrong and should shut up. So, shutting up now :)

  9. Marilyn says:

    I wouldn’t know about the Dx but if that picture is of the real patient, the girl needs help with her stress load. I’ve not seen such badly bitten nails in a very long time.

  10. ERP says:

    I’m going with Erythema Multiforme – presuming nothing going on in her mouth. Stop the Abx and +/- sterioids. If mucosal involvement – admit for SJS, etc.

  11. WhiteCoat says:

    The target lesions on this patient’s hands are indeed due to erythema multiforme.
    Causes of EM are multiple, not just medications. In fact, according to the National Library of Medicine, most cases of EM are associated with either herpes simplex or mycoplasm infections. So it is entirely possible that this patient’s rash was due to a mycoplasm infection (remember the cough and runny nose) as opposed to the antibiotics she received. Medications can also cause EM, but are a more common trigger for Stevens-Johnson Syndrome and toxic epidermal necrolysis. The most common medications associated with these entities are penicillins, sulfa drugs, phenytoin, and barbituates.
    Treatment of EM is symptomatic, including pain control and cool compresses with Burrow’s solution. If the patient is taking a medication likely to cause EM, discontinuing that medication is also recommended.
    In most instances, patients with SJS or TEN should be treated if they have suffered a thermal burn, including admission to the hospital and aggressive fluid hydration.
    Mucous membrane involvement occurs in up to 25% of cases of EM, but when it occurs, it is usually quite mild. Mucous membrane involvement on two or more surfaces, hemmorrhage/necrosis of lesions, and eye involvement all suggest that the lesions are due SJS or TEN, which have mortality rates of 5% and 30% respectively.

    Read more about EM at
    eMedicine
    MedlinePlus
    WebMD

Leave a Reply


two + = 5

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Subscribe to EPM